Alert archive / Kansas / Flash Flood Warnings in 2020

Flash Flood Warning 23, NWS Goodland, KS

July 26, 2020Greeley County, Kansas

NWS Goodland, KS issued this flash flood warning at Jul 26, 2020, 4:40 PM MDT for Greeley County, Kansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2020, 4:40 PM MDT (22:40 UTC)
Expired
Jul 26, 2020, 7:45 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Greeley County, KS

The radar

The Goodland radar (KGLD), 100 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 6:00 PM MDTHEAVY RAIN 2.49Tribune, KS
Jul 26, 7:45 PM MDTHEAVY RAIN 3.2Tribune, KSPUBLIC REPORT OF 3.2 INCHES VIA FACEBOOK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

409 
WGUS53 KGLD 262240
FFWGLD
KSC071-270145-
/O.NEW.KGLD.FF.W.0023.200726T2240Z-200727T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
440 PM MDT Sun Jul 26 2020

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Central Greeley County in west central Kansas...

* Until 745 PM MDT.

* At 439 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Tribune and Horace. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3855 10157 3834 10157 3834 10198 3855 10198

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR

$$

024
1 follow-up statement
459 
WGUS73 KGLD 270139
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
739 PM MDT Sun Jul 26 2020

KSC071-270149-
/O.EXP.KGLD.FF.W.0023.000000T0000Z-200727T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greeley KS-
739 PM MDT Sun Jul 26 2020

...THE FLASH FLOOD WARNING FOR CENTRAL GREELEY COUNTY WILL EXPIRE AT
745 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3855 10157 3834 10157 3834 10198 3855 10198

$$

024

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 1:41 PM MDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 26, 1:41 PM MDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
141 PM MDT Sun Jul 26 2020

.SHORT TERM...(This evening through Monday)
Issued at 1259 PM MDT Sun Jul 26 2020

18Z Surface observations and RAP analysis indicated pre frontal
trough across the southeast corner of the forecast area.
Observations as well as visible satellite indicate cold front
steadily advancing south and was located between Wray and St
Francis.

Main concern will center around heavy rain through this evening
and potential for localized flooding.

Morning raobs continue to indicate near record values of
precipitable water in place all around the area. The ample
moisture combined with relatively deep warm layer and slow storm
motions some what parallel to initial forcing provides a good set
up for very efficient, heavy rain producing thunderstorms.
Already have convective initation along trough and with continued
forcing along front expect storms to steadily increase in
coverage through the afternoon. While the initiation points are
somewhat apparent, CAM's suggest that once storms start, new
development will be heavily driven by new outflows which will
really lower the predictability with respect to location as storms
evolve. Stayed closely to HREF mean representation of
precipitation evolution but expect the details will remain
somewhat murky. With very favorable environment and low FFG
values, flash flood watch looks to be in good shape with the most
likely area highlighted. Rest of the area should be on lookout for
flash flooding as well as environment favorable over much of the
area.

As colder air works into area tonight, expect storms to gradually
shift to the south through the overnight and morning hours.
Atmosphere remains unstable to near sfc parcels through the night
however, so storms may linger much longer than usual. Fog, low
stratus and cooler temperatures will build into the area in the
morning which will diminish precipitation threat. Atmosphere
becomes capped through at least 22Z, so do not expect a lot of
redevelopment, if any, until late afternoon.

.LONG TERM...(Monday night through Sunday)
Issued at 135 PM MDT Sun Jul 26 2020

Long range guidance suggests that WNW to NNW flow aloft will
prevail over the Central/Northern Plains in this period -- on the
N-NE periphery of an amplifying upper level ridge over the Desert
Southwest/Intermountain West. A variety of small amplitude waves
and/or convectively generated features may be present within WNW-
NNW flow aloft over the Central/Northern Plains this week... none
of which can confidently be anticipated at this range. With the
above in mind, significant forecast uncertainty persists...
particularly with regard to precipitation chances (i.e. location/
timing/coverage/evolution of convection).

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1146 AM MDT Sun Jul 26 2020

Unsettled weather is expected as thunderstorms will begin around
20 UTC and continue through the evening hours. Right now, most
likely timeframe for thunderstorms impacts will be between 22 and
03 UTC, but storms will likely linger longer into the night. As
storms end, expect IFR stratus to build into much of the area
along with some fog, this will keep flight categories below MVFR
through 15 UTC.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Monday morning for KSZ003-004-014>016-
     028-029.

CO...NONE.
NE...NONE.
&&

SHORT TERM...JRM
LONG TERM...VINCENT
AVIATION...JRM
Hazardous weather outlook, Jul 26, 11:17 AM MDT, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1117 AM MDT Sun Jul 26 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271730-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1117 AM MDT Sun Jul 26 2020 /1217 PM CDT Sun Jul 26 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms will develop early this afternoon and increase in
coverage tonight. The primary threats this afternoon will be wind
gusts to 65 mph and locally heavy rainfall which may produce flash
flooding. For tonight the primary threat will be locally heavy
rainfall which may produce flash flooding. The most likely area to
experience flash flooding will be along and east of a Russell
Springs to Oberlin line.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Any rainfall, flooding or high wind reports are appreciated.

In the hours before

Special weather statement, Jul 26, 3:47 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Goodland KS
347 PM MDT Sun Jul 26 2020

COZ091-092-262200-
Kit Carson County CO-Cheyenne County CO-
347 PM MDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND
SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 400
PM MDT...

At 346 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Bethune, or 16 miles south of Burlington, moving east
at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern
Cheyenne and southeastern Kit Carson Counties in east central
Colorado.

This includes Highway 385 between mile markers 160 and 183.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3930 10212 3904 10204 3902 10205 3892 10244
      3916 10256
TIME...MOT...LOC 2146Z 249DEG 21KT 3908 10238

024
Local storm report, Jul 26, 3:55 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
355 PM MDT SUN JUL 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     EXCESSIVE HEAT   5 NW TASCO              39.41N 100.36W
07/26/2020  M106 F           SHERIDAN           KS   MESONET

            MESONET STATION 3859D 5 NW TASCO.

&&

MRC
Special weather statement, Jul 26, 4:02 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Goodland KS
402 PM MDT Sun Jul 26 2020

KSZ041-262230-
Greeley KS-
402 PM MDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GREELEY COUNTY UNTIL 430
PM MDT...

At 402 PM MDT, Doppler radar was tracking a strong thunderstorm near
Horace, or near Tribune, moving east at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Tribune and Horace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3830 10200 3848 10199 3850 10157 3833 10157
TIME...MOT...LOC 2202Z 249DEG 11KT 3842 10179

024
Special weather statement, Jul 26, 4:09 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
509 PM CDT Sun Jul 26 2020

KSZ015-016-262230-
Sheridan KS-Graham KS-
509 PM CDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERIDAN AND
SOUTHWESTERN GRAHAM COUNTIES UNTIL 530 PM CDT...

At 509 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Park, or 11 miles southeast of Hoxie, moving east
at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Morland, Studley, Saint Peter and Tasco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3914 10039 3934 10037 3938 10007 3914 10003
TIME...MOT...LOC 2209Z 270DEG 11KT 3925 10028

024
Local storm report, Jul 26, 4:19 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
419 PM MDT SUN JUL 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             16 S BETHUNE            39.08N 102.43W
07/26/2020  E0.70 INCH       KIT CARSON         CO   PUBLIC

            DIME SIZE HAIL REPORTED WITH STRONG WINDS.

&&

MRC
Special weather statement, Jul 26, 4:22 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
422 PM MDT Sun Jul 26 2020

COZ091-092-262245-
Kit Carson County CO-Cheyenne County CO-
422 PM MDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE AND SOUTH
CENTRAL KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 445 PM
MDT...

At 422 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northeast of Kit Carson, or 19 miles northwest of Cheyenne
Wells, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Cheyenne and south central Kit Carson Counties in east central
Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3887 10273 3909 10275 3910 10253 3887 10248
TIME...MOT...LOC 2222Z 263DEG 15KT 3898 10264

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:29 PM MDTSpecial Weather StatementGLDWallace16 min
Jul 25, 6:46 PM MDTSpecial Weather StatementGLDSherman29 min
Jul 25, 6:58 PM MDTSpecial Weather StatementGLDSherman17 min
Jul 25, 7:10 PM MDTSpecial Weather StatementGLDWallace20 min
Jul 25, 7:17 PM MDTSpecial Weather StatementGLDSherman28 min
Jul 25, 7:36 PM MDTSpecial Weather StatementGLDWallace24 min
Jul 26, 3:05 AM MDTFlash Flood WatchGLDDecatur, Gove, Graham, Logan, Norton, Sheridan and 1 more20 hr
Jul 26, 2:11 PM MDTSpecial Weather StatementGLDLogan19 min
Jul 26, 2:45 PM MDTSpecial Weather StatementGLDGove15 min
Jul 26, 2:57 PM MDTSpecial Weather StatementGLDGove33 min
Jul 26, 4:02 PM MDTSpecial Weather StatementGLDGreeley28 min
Jul 26, 4:09 PM MDTSpecial Weather StatementGLDSheridan21 min
Jul 26, 4:47 PM MDTSpecial Weather StatementGLDSheridan28 min
Jul 26, 5:02 PM MDTSevere Thunderstorm WarningGLDWallace58 min
Jul 26, 5:17 PM MDTSpecial Weather StatementGLDThomas13 min
Jul 26, 5:33 PM MDTSpecial Weather StatementGLDThomas27 min
Jul 26, 5:46 PM MDTSpecial Weather StatementGLDGraham29 min

Nearby

Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.